Arkansas, 2019

Flash Flood in Arkansas, September 26, 2019

September 26, 2019 · NWS TSA · 1 event in 1 county or zone

Thunderstorms developed across northeast Oklahoma and far northwest Arkansas during the late evening of the 25th, and continued across the region into the early morning hours of the 26th. The thunderstorms moved slowly and produced locally heavy rainfall repeatedly across the same areas, which resulted in some flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed across northeast Oklahoma and far northwest Arkansas during the late evening of the 25th, and continued across the region into the early morning hours of the 26th. The thunderstorms moved slowly and produced locally heavy rainfall repeatedly across the same areas, which resulted in some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 25, 10:53 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Sep 25, 10:53 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1153 PM CDT Wed Sep 25 2019

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
A complex of showers and thunderstorms will continue to move
southeast and affect all sites overnight into early Thursday
morning. MVFR or lower conditions are expected in storms, and MVFR
ceilings will likely persist into Thursday afternoon. Ceilings
will improve to VFR by late Thursday afternoon and evening.

&&

.PREV DISCUSSION... /Issued 950 PM CDT Wed Sep 25 2019/

..UPDATE...

DISCUSSION...
Thunderstorm initiation continued across Northern Oklahoma this
evening along an elevated instability axis stretched across a
remnant outflow boundary positioned from North Central to
Northeast Oklahoma. At the same time...additional thunderstorms
were developing along/ahead of a cold front across Southeast
Kansas approaching Northeast Oklahoma. The storms along the
outflow boundary will have the potential for locally strong to
marginally severe winds and some hail...while the main severe
potential overnight will be associated with the convection
along/ahead of the approaching cold front.

Overnight tonight...ongoing thunderstorms along the outflow
boundary are expected to join up with the storms along the cold
front across Northeast Oklahoma and push southeastward through the
CWA. Locally damaging winds and also a limited hail threat will
be possible into the overnight hours with this activity. The
greater potentials looks to be across Northeast Oklahoma into
Northwest Arkansas. A severe thunderstorm watch has been issued
until 10z for much of the CWA.

The frontal boundary looks to stall across the northern half of
the CWA during the night which could allow for training storms as
convection has ample amounts of low level moisture to work with.
In response...periods of very heavy rainfall are forecast
overnight. 1-2+ inches of rainfall are possible with locally
higher amounts across mainly Northeast Oklahoma into Northwest
Arkansas. These rains on top of recent rains will allow for flash
flood conditions to be possible. Thus...will continue with the
current flash flood watch through 12z. There still may be a need
to expand the watch southeastward south of Interstate 40 and will
monitor conditions as the heavy rain axis sets up.

With the convection and frontal boundary stalling over the
region...low temps tonight look to range from the mid 60s near the
Kansas border to the upper 60s and lower 70s south of the stall
frontal boundary. For the evening update...have adjusted pops/wx
based on ongoing radar trends and the mentioned above with slight
tweaks to hourly temp/dewpoint/sky/wind grids based on latest
trends/obs.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 7 AM CDT Thursday for OKZ054>063-067>069.

AR...Flash Flood Watch until 7 AM CDT Thursday for ARZ001-002-010-011.

&&

AVIATION.....05
Hazardous weather outlook, Sep 25, 4:12 PM CST, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
512 PM CDT Wed Sep 25 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-261045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
512 PM CDT Wed Sep 25 2019

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing With Main Threat After 10 PM.

FLASH FLOOD.
	RISK...Elevated.
	AREA...North of Interstate 40.
	ONSET...After 10 PM.

HEAVY RAIN.
	RISK...Significant.
	AREA...North of Interstate 40.
	ONSET...After 10 PM.

	AREA AT GREATEST RISK...Far Northeast Oklahoma into Far
							Northwest Arkansas.

DANGEROUS HEAT.
	RISK...Limited.
	AREA...Much of Eastern Oklahoma and West Central Arkansas.
	ONSET...Ongoing.

DISCUSSION...
A surface boundary leftover from the morning activity remained
positioned across the region late this afternoon. Strong surface
heating combined with ample amounts of low level moisture
interacting with the boundary could allow for a few strong to
marginally severe storms to develop into the evening hours. The
greater potential into the early evening hours is expected across
northeast Oklahoma into northwest Arkansas.

The main threat for severe weather will likely be late this evening
into the overnight hours as additional storms develop across far
northeast Oklahoma and far northwest Arkansas along an
approaching frontal boundary. A few thunderstorms will be capable
of producing hail to the size of quarters and damaging wind gusts
to 65 mph. Thunderstorms are expected to continue through much of
tonight, pushing south and east and transitioning to a heavy rain
threat, including the potential for flash flooding. A flash flood
watch is in effect from 10 PM through 7 AM tonight for much
Northeast Oklahoma and far Northwest Arkansas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential.
FRIDAY...Thunderstorm Potential...High Wind Potential.
SATURDAY AND SUNDAY...Thunderstorm Potential.
MONDAY AND TUESDAY...No Hazards.

EXTENDED DISCUSSION...
Thunderstorms will likely be ongoing Thursday morning with the
greater potential across southeast Oklahoma into west central
Arkansas. Locally heavy rainfall will again be possible.
Precipitation is forecast to taper off by Thursday evening with a
brief dry period expected into Friday afternoon. Northwesterly
flow aloft will develop by late Friday and continue through much
of the weekend, leading to a continued thunderstorm potential. By
early next week, a building ridge will result in warm and dry
weather.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Sep 25, 10:48 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1148 PM CDT Wed Sep 25 2019

OKZ054-055-059-260515-
Osage OK-Pawnee OK-Washington OK-
1148 PM CDT Wed Sep 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR OSAGE...WEST CENTRAL WASHINGTON
AND PAWNEE COUNTIES UNTIL 1215 AM CDT...

At 1148 PM CDT, strong thunderstorms were located along a line
extending from 7 miles northeast of Foraker to 6 miles northeast of
Fairfax to 3 miles east of Red Rock. Movement was southeast at 35
mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Bartlesville...                   Pawhuska...
Pawnee...                         Hominy...
Cleveland...                      Fairfax...
Barnsdall...                      Shidler...
Wynona...                         Kaw City...
Jennings...                       Ralston...
Osage...                          Burbank...
Hallett...                        Blackburn...
Maramec...                        Skedee...
Foraker...                        Bigheart...

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern Oklahoma.

LAT...LON 3700 9631 3674 9593 3632 9620 3616 9658
      3616 9682 3624 9682 3625 9692 3633 9693
      3634 9703 3651 9703 3658 9689 3660 9692
      3659 9704 3662 9705 3669 9698 3669 9693
      3675 9689 3678 9675 3688 9675 3700 9644
TIME...MOT...LOC 0448Z 312DEG 29KT 3692 9644 3662 9661 3646 9711
Special weather statement, Sep 25, 11:12 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1212 AM CDT Thu Sep 26 2019

OKZ054-055-059-060-260545-
Tulsa OK-Osage OK-Pawnee OK-Washington OK-
1212 AM CDT Thu Sep 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR OSAGE...SOUTHWESTERN
WASHINGTON...PAWNEE AND NORTH CENTRAL TULSA COUNTIES UNTIL 1245 AM
CDT...

At 1212 AM CDT, strong thunderstorms were located along a line
extending from Okesa to 6 miles northeast of Blackburn to Sooner
Lake. Movement was southeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Tulsa...                          Bartlesville...
Sand Springs...                   Pawhuska...
Pawnee...                         Skiatook...
Hominy...                         Cleveland...
Fairfax...                        Barnsdall...
Sperry...                         Ramona...
Wynona...                         Ochelata...
Jennings...                       Ralston...
Avant...                          Westport...
Vera...                           Osage...

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern Oklahoma.

LAT...LON 3670 9705 3668 9694 3674 9690 3681 9600
      3645 9588 3618 9607 3616 9682 3624 9682
      3625 9692 3633 9693 3634 9703 3651 9703
      3653 9698 3655 9690 3658 9689 3660 9692
      3658 9698 3659 9705 3660 9704 3668 9706
TIME...MOT...LOC 0512Z 296DEG 31KT 3672 9615 3645 9653 3644 9703
Special weather statement, Sep 25, 11:34 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1234 AM CDT Thu Sep 26 2019

ARZ001-OKZ062-063-067>069-260615-
Benton AR-Adair OK-Cherokee OK-Delaware OK-Mayes OK-Wagoner OK-
1234 AM CDT Thu Sep 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENTON...SOUTHERN
DELAWARE...SOUTHERN MAYES...NORTHWESTERN ADAIR...NORTHEASTERN WAGONER
AND NORTHERN CHEROKEE COUNTIES UNTIL 115 AM CDT...

At 1234 AM CDT, strong thunderstorms were located along a line
extending from 5 miles southeast of Jay to near Sportsmen Acres
Community. Movement was south at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Siloam Springs...                 Wagoner...
Jay...                            Pryor Creek...
Chouteau...                       Locust Grove...
Salina...                         West Siloam Springs...
Colcord...                        Kansas...
Hulbert...                        Watts...
Oaks...                           Peggs...
Rose...                           Leach...
Scraper...                        Twin Oaks...
Sportsmen Acres Community...      Mazie...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northwestern Arkansas...and northeastern and east central Oklahoma.

LAT...LON 3610 9447 3610 9455 3606 9454 3587 9537
      3629 9538 3645 9463
TIME...MOT...LOC 0534Z 349DEG 16KT 3638 9471 3625 9528
Local storm report, Sep 26, 12:05 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
105 AM CDT THU SEP 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     FLASH FLOOD      LENAPAH                 36.85N 95.64W
09/25/2019                   NOWATA             OK   EMERGENCY MNGR

            HIGHWAY 10 CLOSED JUST EAST OF HIGHWAY 169.

&&

KAH
Special weather statement, Sep 26, 12:43 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Tulsa OK
143 AM CDT Thu Sep 26 2019

OKZ060>062-064-066>068-070-071-260730-
Tulsa OK-Muskogee OK-Okmulgee OK-Cherokee OK-Rogers OK-Creek OK-
Mayes OK-Wagoner OK-McIntosh OK-
143 AM CDT Thu Sep 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ROGERS...EAST
CENTRAL CREEK...NORTH CENTRAL MCINTOSH...SOUTHWESTERN MAYES...
WAGONER...SOUTHERN CHEROKEE...NORTHERN MUSKOGEE...NORTHEASTERN
OKMULGEE AND SOUTHEASTERN TULSA COUNTIES UNTIL 230 AM CDT...

At 142 AM CDT, strong thunderstorms were located along a line
extending from 6 miles southeast of Inola to 2 miles south of
Glenpool. Movement was southeast at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Muskogee...                       Tahlequah...
Wagoner...                        Bixby...
Jenks...                          Glenpool...
Coweta...                         Fort Gibson...
Haskell...                        Inola...
Kiefer...                         Morris...
Mounds...                         Okay...
Hulbert...                        Porter...
Taft...                           Boynton...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southeastern, northeastern and east central Oklahoma.

LAT...LON 3578 9486 3551 9579 3594 9614 3616 9538
TIME...MOT...LOC 0642Z 318DEG 27KT 3610 9542 3592 9602
Local storm report, Sep 26, 12:45 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
145 AM CDT THU SEP 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 AM     FLASH FLOOD      2 N BROKEN ARROW        36.08N 95.79W
09/26/2019                   TULSA              OK   PUBLIC

            STREET FLOODING REPORTED VIA MPING.

&&

KAH

The radar

The Springfield radar (KSGF), 117 km away, was scanning. The volume nearest the first event began at 06:56 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Benton

When
September 26, 12:56 AM CST to 2:00 AM CST
Where
Benton County, 0.91 mi WNW of Bella Vista to 0.95 mi S of Bella Vista
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.433, -94.246

Portions of several roads in Bella Vista and northern Bentonville were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856015.